Iowa, 2016

Hail and Damaging Winds in Iowa, July 13, 2016

July 13, 2016 · NWS DMX · 5 events in 3 counties and zones

A front trailing low pressure near Hudson Bay generally stalled out across the state, initially across northern Iowa before progressing southward as a cold front later in the day. Storms that initiated near the front in northwest Iowa in the early morning hours slowly strengthened and progressed east southeast through the morning and early afternoon hours, eventually producing golf ball sized…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$25,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A front trailing low pressure near Hudson Bay generally stalled out across the state, initially across northern Iowa before progressing southward as a cold front later in the day. Storms that initiated near the front in northwest Iowa in the early morning hours slowly strengthened and progressed east southeast through the morning and early afternoon hours, eventually producing golf ball sized hail and a hand full of damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:42 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 5:42 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 AM CDT Wed Jul 13 2016

.SHORT TERM.../Today/
Issued at 324 AM CDT Wed Jul 13 2016

Thunderstorm chances and severe weather potential are the
challenges for today. Thunderstorms are over far Southeast Iowa
and into Missouri and while this activity may clip the far
southeast, it will settle southeast of the area.  Additional
Thunderstorms are currently ongoing over Northwest Kansas and
into Central Nebraska near the left exit region of the low level
jet. This area of storms may reach Southwest Iowa early this
morning. A third area of storms is expected to ignite toward
sunrise over the Siouxland in a region of strong theta-e advection
and move into the northwest forecast area this morning.

Some uncertainty regarding the evolution of storms from there.
Storm motions with the northwest activity would be east northeast
and could push the activity mainly into Minnesota. Also possible
that the morning storms will move into an area of increasing
instability over Central and Southern with diurnal heating and
become rooted and surface based. Cloud cover is an uncertainty
though with blow off cirrus from the western storms and mid level
clouds over Southern Iowa. Instability may be realized if clouds
linger and impact high temperatures and the cap above 850 mb
holds.

Increasing 0-3 km theta-e differences near 35 K over the southern
half of the state is a strong signal for cold pool development and
is in a region of the highest DCAPE values over 1000 J/KG.
Certainly damaging winds will be a threat with storms by late
morning and into the afternoon. In addition, should high
temperatures in the mid to upper 80s be realized today, large and
fat CAPE values through the -10C to -30C layer will provide plenty
of vertical acceleration for strong updrafts to support large hail
and potential for few occurrences of golf ball sized hail or
larger. The tornado and QLCS tornado parameters look weak to
marginal with a lack of 0-1 km helicity and lower than optimal 0-3
km shear. Therefore any tornado potential will likely be limited
to strong updraft induced vertical stretching of localized
vorticity that may be tied to outflow boundaries.

.LONG TERM.../Tonight through Tuesday/
Issued at 324 AM CDT Wed Jul 13 2016

The focus of the extended forecast remains on chances for
thunderstorms this week followed by above normal temperatures
next week.

Strong to severe thunderstorms will taper from Northwest to Southeast
across Iowa this evening. Thunderstorm intensity will wane during the
evening hours with the loss of day time heating, thunderstorms
propagating away from upper level support and the loss of cold pool
shear balance.

On Thursday, cooler and drier air will move into the Midwest with a
surface high building over Iowa. Highs will be in the 80s with lows in
the 60s. Friday is looking like another comfortable day with similar
temperatures. A weak shortwave moving through Northwest flow aloft
could bring a few showers and thunderstorms across the the Western half
of the state.

Surface high pressure builds east with Southerly return flow
developing over the weekend. Models continuing to show a series of
shortwaves moving overhead bringing additional chances for
precipitation. Forecast models prog the strongest shortwave moving
through Saturday Night and Sunday producing the best chance for
precipitation.

The heat returns next week with 500mb ridge building into the Plains
and Midwest. A leeside surface trough will deepen with Southwest
flow developing from the Plains to the Corn Belt. Upon
coordination with neighboring offices, have raised temperatures
and removed mention of precipitation chances for next week. If
model trends continue, will likely need to raise temperatures even
further.

&&

.AVIATION.../For the 12Z TAFS through 12Z Thursday morning/
Issued at 642 AM CDT Wed Jul 13 2016

Thunderstorm potential is the primary aviation concern this
period. Thunderstorms will be possible through much of today.
Strong and gusty winds may occur with the storms. Localized fog
this morning will diminish quickly. Southerly winds will become
more westerly with frontal passage later today.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Angle
AVIATION...Donavon
Hazardous weather outlook, Jul 13, 3:05 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT WED JUL 13 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-140915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL WILL OCCUR NEAR THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 13, 11:35 AM CST
Where
Warren County, 1.25 mi WNW of Cool
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.190, -93.600

Trained spotter reported oak tree snapped off at its base and other tree damage and branches down in the immediate area. Delayed report and time radar estimated.

Thunderstorm Wind, Mahaska

When
July 13, 12:28 PM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.290, -92.640

Emergency Manager reported widespread tree damage across town, mostly branches and limbs broken off. Numerous areas remained without power as well. Time radar estimated.

Thunderstorm Wind, Mahaska

When
July 13, 12:29 PM CST
Where
Mahaska County, 0.52 mi E of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.300, -92.640

Public reported trees down in town. Time radar estimated.

Thunderstorm Wind, Mahaska

When
July 13, 12:31 PM CST
Where
Mahaska County, 1.12 mi NNE of Oskaloosa
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.315, -92.641

Media reported a semi blown over on Glendale Road. Time radar estimated.

Hail, Guthrie

When
July 13, 4:57 PM CST
Where
Guthrie County, 4.43 mi NNE of Dale
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
41.660, -94.320

Emergency Manager reported golf ball sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641284, 641285, 641286, 641287, 641288.